Quarterhorsegal, question for you about Zyvox
My doctor e-mailed me the results from my latest post cytoxan blood tests and once again I am positive for both VRE and MRSA, so he wants me to go on zyvox again for a month. I had it IV during my last hospitalization, then took it orally for a couple of weeks until all the bacteria cleared from my bloodstream. I guess the rounds of cytoxan since then have allowed them to re-emerge. I hate this antibiotic - the side effects are awful, and the worst part is the low -tyramine diet, which according to my doctor is NO tyramine at all. I'm a vegan so meats aren't an issue, but no tyramine also eliminates soy products including soymilk yogurt, nuts, most beans, seeds, any dried fruits, raisins, chocolate, and most of my favorite fresh fruits. Since a lot of foods are already out because of renal diet, the zyvox really restricts what I can eat. The list of no-no foods my doctor has given me for zyvox seems a lot more restrictive than the usual diet sheet for MAO inhibitors, and I'm wondering why. Does it take less tyrosine to interact with Zyvox than with the MAOIs? I'm tempted to think my doctor is just extra cautious, and it won't make any difference if I have some soymilk or a piece of fruitcake, but he's got me really paranoid. So I'd really appreciate your input before I start my next go round with this drug. Thanks!
I am sure he is being extra cautious (and with good reason) because foods that have a high level of tyramine can cause a severe reaction when consumed during treatment with linezolid (Zyvox). The reactions include: Severe headache, large pupils, neck stiffness, nausea, vomiting, sweating, irregular heartbeats, chest pain, and even death! You are instructed to call your doctor immediately if you experience ANY of these symptoms.
Also, blood problems (low levels of red and white blood cells) have been reported with the use of linezolid so your doctor will probably monitor your blood with periodically.
Use of linezolid has also been associated with the development of lactic acidosis (increased acidity of the blood). Again, you should notify your doctor immediately if you develop severe or recurrent nausea or vomiting, which may be signs of lactic acidosis. As with all antibiotics, pseudomembranous colitis (inflammation of the intestines) has been reported with the use of linezolid. Once again, you should contact your doctor immediately if you develop diarrhea during treatment with linezolid.
There are a lot of contraindications with taking this drug, especially if you are taking other medications. Most are with psychotropic medications, but some are also medications used for pain and/or migraines. So, be very careful with your drug interractions.
Here are some of the foods that have HIGH levels of tryamine: cheeses, including American, Blue, Boursault, Brick, Brie, Camembert, Cheddar, Emmenthaler, Gruyere, Mozzarella, Parmesan, Romano, Roquefort, Stilton, and Swiss; fermented or air-dried meats; sauerkraut; soy sauce; and tap beer (alcoholic and nonalcoholic), red wine (especially Chianti), sherry, vermouth, and other distilled spirits.
Linezolid is an MAO Inhibitor. However, with other MAOIs, the warnings are primarily about headaches and high blood pressure - (Not neck stiffness, nausea, vomiting, sweating, irregular heartbeats, chest pain, and even death). Consequently, the diet with Linezolid is much more restrictive. The purpose of a Tyramine Restricted Diet is to restrict the vasoactive amine, tyramine, contained in some foods while taking Monoamine Oxidase Inhibitors (MAOI). This restriction is necessary to prevent the drug-nutrient interaction of inhibition of tyramine metabolism which then leads to constriction of blood vessels and elevation of blood pressure. If tyramine-containing foods are eaten when MAOIs are also taken, oxidation of tyramine by the mono- and diamine oxidases is blocked and tyramine is absorbed into the circulation unchanged. The pressor effect of unoxidized tyramine will then cause constriction of blood vessels and an acute elevation of blood pressure. Apparently, this unchanged tyramine which is absorbed in the system with Linezolid causes much more severe reactions than with other MAOI's.
I know that the diet is extremely restrictive (sounds a bit like my no-iodine diet that I have to do once/year for six weeks..uggh!!!!), but it is only while taking the medication. I know how difficult it can be and your food choices are down to only 2-3 items (at least that how it seems). But, I will look up some tyramine-free recipes for you and I'll be with you throughout the whole ordeal :lol: We can do this..together, we can do this!!!
Peace and Blessings
Bless you - once you eliminate sodium, potassium AND tyramine, the choices get pretty slim, especially for a vegan. It might not be so bad if I weren't surrounded by food because of the holidays and all the office parties. The last time I took this drug I lived on rice and apple juice - I was hoping I would never see it again.
Zyvox is structurally very similar to the MAO inhibitors which is why it is expected to have many of the same interactions even though it is an antibiotic. In practice however, it does not appear to interact with all of the drugs expected. Interactions with the antidepressants and psycotropics appear to be real, but narcotics and sympathomimetics do not seem to interact as much as expected. I have no specific information on the incidence or significance interaction with tyramine. That having been said, only time and experience will reveal just how serious or not all of the expected interactions with this antibiotic will be. In the meantime, I recommend that you err on the side of caution. I can appreciate what a bummer this is considering the diet restrictions, however, I know you can also appreciate how lucky we are to have this antibiotic as an option against such nasty bacteria. I have the unfortunate experience of having seen people die from such infections before this antibiotic was available. You take care of yourself!!
ps, I will research this more and let you know if I find anything.
Thanks, Laura - I've had multiple bouts with the MRSA since I contracted it in the hospital - it has made me sick before, but nothing compared to the first bout with VRE. I thought psuedomonas-based osteomyelitis was bad - VRE was worse! Violent vomiting, fever of 105, febrile seizures and septic shock - not an experience I care to ever repeat. So I am very grateful to whoever discovered this drug. I just hope none of the "superbugs" develop antibiotic resistance too. Our local hospital has seen a huge increase in cases of MRSA and other nocosomial infections lately, to the point where I'm seriously considering going to a different hospital if I need anything done. Is this something that seems to be happening everwhere, or is it a problem with infection control in this particular hospital?
I would appreciate anything you can come up with on the tyramine/zyvox front. Thankd again!
I jumped in on a question that was not even asked of me, gave info and advice that wasn't even asked for. I apologize
excuse my interruption :lol:
I'm thrilled to get any advice I can get on this issue - and yours was great as always! I put quarterhorsegal's name on the post because she's a pharmacist and I wanted to be sure it caught her attention. But I welcome any help I can get in dealing with this drug, which has some of the nastiest side effects of any antibiotic I've ever had. So thanks to you both - as always, you come through with great information and help!
I too was happy to see your reply saysusie. The information you and Marycain provide here is always very accurate, very helpful, and very timely. We are all lucky to have you both here. Oh and by the way, if you would like to go back to school, the world could always use a few more good pharmacists .
I checked the clinical site available to me, and did not find anything new. It is the same 'avoid tyramine during and for 2 weeks after use of zyvox' line that I would expect due to the MAOI structure of this antibiotic.
I had forgotten about the "two weeks after" stipulation - thanks for the reminder.
Thanx to both of you :lol:
Yes, I only noticed quarterhorses name on your post after I had written my response (ROFL). But, I am glad that I was able to provide some good information anyway :lol:
SMOOCHES TO YOU BOTH